To support the theme of this year’s Diabetes Week (12–18 June 2016), Setting the record straight, leading diabetes company, Novo Nordisk, is launching a new online information resource, Hypo Hub, to provide practical information and guidance for people living with diabetes to better understand the often misunderstood signs and long term impact of hypoglycaemia (hypos).
Hosted on Novonordisk.co.uk, the new Hypo Hub resources include a Hypo Journal (a diary to track and monitor hypos) as well as tips on how to recognise and treat a hypo.
Despite being one of the most common complications of diabetes treatments, the symptoms of a hypo remain largely unrecognised and often misinterpreted, even by people living with the condition. Hypos are the result of glucose levels in the blood falling too low (less than 4mmol/l). Symptoms may include a pounding heart, trembling, hunger, blurred vision, diminished inhibitions and in extreme cases; confusion and disorientation, intense nightmares, seizures, or loss of consciousness.
During a hypo, individuals can also exhibit strong emotional responses and, in some instances, hypos leave people feeling paranoid, frightened, angry or exceptionally happy; the effect can be strikingly similar to a person who is intoxicated.
Hypo Hub offers useful guidance on how people can recognise and better manage their hypos and it encourages people with diabetes to talk about day and night-time hypoglycaemia with their doctor or nurse with a short and simple acronym, TALK Hypos:”
- THINK: Do you know what a hypo is? Do you suffer from hypos?
- ASK: your doctor or nurse about hypos and discuss them as part of your consultation
- LEARN: what can be done to better manage your hypos, including lifestyle and treatment options
- KEEP: track of your hypos for discussion with your doctor or nurse
Rahul Kapur, Head of Medical Affairs at Novo Nordisk UK commented:
Novo Nordisk is proud to support Diabetes UK and Diabetes Week again this year, with a commitment to help in raising awareness of what hypos actually look like; how common they actually are and improving the wellbeing of people with diabetes. We encourage patients to talk about hypos with their doctor or nurse to ensure that they are being appropriately managed.